Louisiana, 2015

Flash Flood in Louisiana, May 18, 2015

May 18, 2015 · NWS LCH · 1 event in 1 county or zone

An outflow boundary drifted in Central Louisiana during the early morning hours of the 18th from thunderstorms in North Louisiana. Thunderstorms developed and trained across Central Louisiana along the old boundary during the mid morning hours producing flooding in Rapides Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An outflow boundary drifted in Central Louisiana during the early morning hours of the 18th from thunderstorms in North Louisiana. Thunderstorms developed and trained across Central Louisiana along the old boundary during the mid morning hours producing flooding in Rapides Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 18, 9:04 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 18, 9:04 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1004 AM CDT MON MAY 18 2015

.DISCUSSION...
SLOW MOVING MCS ACROSS E TX/C LA WILL BE THE MAIN CONCERN THIS
MORNING...ESPECIALLY FOR FLASH FLOOD POTENTIAL ACROSS THIS REGION.
FOR THIS...ISSUED FLASH FLOOD WATCH FOR TYLER & N JASPER/NEWTON
COUNTIES IN SE TX...AND VERNON/RAPIDES/AVOYELLES PARISHES IN C LA.
HIGH POPS REMAIN FOR THE REST OF THE AFTERNOON FROM THE I-10
CORRIDOR NORTHWARD. FURTHER SOUTH SOUTH OF THE I-10 CORRIDOR...POPS
DROP OFF SIGNIFICANTLY AT THIS TIME...BUT WILL HAVE TO WATCH IF
ANY ADDITIONAL OUTFLOW BOUNDARIES MAY GENERATE PRECIP LATER THIS
EVENING AND OVERNIGHT ACROSS THIS REGION.

DML

&&

.PREV DISCUSSION... /ISSUED 701 AM CDT MON MAY 18 2015/

DISCUSSION...
FOR THE 12Z TAF PACKAGE.

AVIATION...
ISOLATED SHOWERS CONTINUING TO DEVELOP AND STREAM NORTH ACROSS
PARTS OF SOUTH AND EAST CENTRAL LOUISIANA...WITH MORE ROBUST
CONVECTION TO THE NORTH ACROSS NORTH LA...AND FARTHER WEST TO THE
NW OF HOUSTON OVER SE TX. CONDITIONS ACROSS THE REGION RANGE FROM
LIFR AT KAEX TO VFR AT KLCH. PRIMARY CHALLENGE IS CONVECTIVE
EVOLUTION TODAY...WITH THE TEMPO AND PREVAILING THUNDER IN THE TAFS
REPRESENTING A BLEND OF THE LATEST HRRR RUNS AND THE ONLINE SPC
4KM WRF...WHICH DEPICT THE ACTIVITY BOTH TO THE NORTH AND WEST
EVENTUALLY WORKING INTO THE AREA EITHER LATER THIS MORNING OR THIS
AFTERNOON. A MIX OF MVFR AND VFR WILL OTHERWISE PREVAIL WITH CU
GENERALLY IN THE 1500 TO 3500 FT RANGE AND SOUTHERLY WINDS NOT AS
STRONG AND/OR GUSTY AS YESTERDAY.

13

PREV DISCUSSION... /ISSUED 459 AM CDT MON MAY 18 2015/

SYNOPSIS...
LATEST UA ANALYSIS AND WV IMAGERY SHOWS A MOIST SWLY FLOW ALOFT
CONTINUING WITH A BROAD TROF OVER THE WRN CONUS AND A RIDGE OVER THE
SE. A PAIR OF LOWS WERE SPINNING WITHIN THE TROF...ONE CROSSING THE
NRN PLAINS AND ANOTHER ENTERING CA. MEANWHILE...A PERTURBATION
OVERRIDING AN OUTFLOW BOUNDARY LEFT BEHIND FROM LAST NIGHTS MCV
WAS PRODUCING AN INCREASE IN SHOWERS AND THUNDERSTORMS ACRS NRN LA
WITH SCT ACTIVITY DEVELOPING DOWN TO OUR NRN TIER OF PARISHES AND
COUNTIES. AT THE SFC...S-SE WINDS AROUND THE WRN PERIPHERY OF HIGH
PRES OFF THE SE ATL COAST CONTINUE TO STREAM GULF MOISTURE OVER
THE REGION.

DISCUSSION...
MAIN FCST CONCERN IN THE NEAR TERM IS RAIN CHCS AND THE POTENTIAL
FOR HEAVY RAINFALL. CONVECTION ACRS NRN LA INTO E TX WILL CONTINUE
TO INCREASE THROUGH THE MORNING AS SLY/SWLY WINDS SPREAD ABUNDANT
MOISTURE OVER THE REGION. LIFT WILL BE AUGMENTED BY DIFFLUENCE
ALOFT AND LOW LVL FORCING ALONG THE REMNANT BOUNDARY ACRS CNTL LA
AND THIS WILL HELP TO FOCUS THE PRECIPITATION ACRS NRN/CNTL LA.
RECENT HRRR AND NAM PROGS INDICATE CONVECTION SHOULD SLOWLY
PROPAGATE SOUTHWARD DURING THE DAY. AT THIS TIME...THE HIGHEST
RAINFALL TOTALS ARE EXPECTED TO REMAIN NORTH OF THE CWA.
HOWEVER...PRECIP WATER VALUES ARE RUNNING BETWEEN 1.8-2.0 INCHES
OVER THE AREA...MORE THAN ADEQUATE TO PRODUCE EFFICIENT RAINFALL
RATES AND LOCALIZED HEAVY RAIN ESPECIALLY ACRS THE NRN TIER OF
ZONES. HAVE HELD OFF ON ISSUANCE OF A FLASH FLOOD WATCH FOR NOW
WITH FLOODING EXPECTED TO BE MOSTLY LOCALIZED IN NATURE...BUT WILL
NEED TO MONITOR TRENDS FOR POSSIBLY ISSUANCE LATER THIS MORNING.

RAIN CHCS WILL DIMINISH DURING THE EVENING WITH THE LOSS OF
DAYTIME HEATING. A WEAK FRONT WILL SAG SOUTH INTO THE AREA
TUESDAY...BECOMING STALLED NW-SE ACRS NERN TX INTO CNTL LA. THE
PERSISTENT MOIST SWLY FLOW ALOFT AND EMBEDDED DISTURBANCES WILL
AGAIN BRING ABOUT SCT CONVECTION ON TUESDAY. ALTHOUGH COVERAGE IS
EXPECTED TO BE SLIGHTLY LESS THAN TODAY...EXPECT THE HIGHEST POPS
WILL BE CONCENTRATED ALONG THE FRONTAL BOUNDARY ACRS CNTL LA.

WEAK FLAT RIDGING WILL BEGIN TO DEVELOP ALOFT BY
MIDWEEK...HELPING TO REDUCE BUT NOT ELIMINATE SHOWER COVERAGE AND
CHANCES ON WEDNESDAY. ANOTHER FRONT IS FCST TO MOVE INTO THE AREA
THURSDAY...BRINGING ANOTHER ROUND OF SCT SHOWERS AND TSTMS. THE
FRONT WILL STALL NEAR THE COAST FRIDAY THEN SLOWLY RETREAT BACK
NORTH OVER THE WEEKEND. THE RIDGE ALOFT WILL KEEP RAIN CHCS CLOSER
TO 20-30 PERCENT FOR FRIDAY AND SATURDAY...WITH POPS EASING BACK
INTO THE SCT RANGE BY SUNDAY AS THE RIDGE GETS SHIFTED BACK TO THE
EAST OVER THE WEEKEND.

THROUGH THE NEXT FEW DAYS...THE THREAT FOR ANY ORGANIZED SVR
STORMS WILL REMAIN WELL WEST OF THE AREA. HOWEVER...A FEW ISLTD
STORMS COULD PULSE TO STRONG OR MARGINALLY SVR LIMITS DURING THE
AFTN WHEN MAX HEATING CONTRIBUTES TO ENHANCED INSTABILITY. THE
PRIMARY THREAT WILL STILL BE HEAVY RAINFALL AND LOCALIZED FLOODING
IN LOW-LYING OR URBAN AREAS.

LITTLE VARIATION IN TEMPERATURE IS EXPECTED THROUGH NEXT WEEKEND
WITH MAIN IMPACTS TO DAILY TEMPS FROM CLOUDS AND SHOWERS. IN
GENERAL...EXPECT LOWS FROM AROUND 70 INTO THE MIDDLE 70S WHICH IS
ABOUT 5-10 DEGREES ABV NORMAL WHILE HIGHS WILL RUN NEAR NORMAL IN
THE MIDDLE 80S.

24

MARINE...
MODT SELY WINDS WERE OCCURRING OVER THE COASTAL WATERS THIS EARLY
MORNING IN RESPONSE TO ELEVATED WINDS ALOFT AND INFLOW INTO
COMPLEX OF STORMS ACRS NRN LA INTO SE TX. SUSTAINED WINDS HAVE
APPROACHED 20 KNOTS AT TIMES. WITH THIS IN MIND...ADDED EXERCISE
CAUTION HEADLINE TO CWF FOR EARLY THIS MORNING. WINDS WILL
DIMINISH DURING THE MORNING.

OTHERWISE...EXPECT A LT TO MODT ONSHORE FLOW CONTINUING THROUGH
THE WEEK AS HIGH PRES REMAINS EAST OF THE REGION. WIDELY SCT
SHOWERS AND TSTMS WILL BE POSSIBLE THROUGH WEDNESDAY AS A SERIES
OF DISTURBANCES CROSSES THE REGION. CONVECTION WILL BECOME MORE
ISLTD TOWARD THE END OF THE WEEK AS WEAK RIDGING BUILDS IN ALOFT.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  84  68  86  70 /  80  30  40  30
LCH  86  72  86  73 /  50  20  30  20
LFT  87  72  86  72 /  40  20  50  20
BPT  87  75  86  74 /  50  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR LAZ027>029.

TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TXZ180-259-260.

GM...NONE.
&&

PUBLIC...04
Hazardous weather outlook, May 18, 4:36 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
536 AM CDT MON MAY 18 2015

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
191045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
536 AM CDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A COMPLEX OF SHOWERS AND THUNDERSTORMS DRIVEN BY AN UPPER LEVEL
IMPULSE INTERACTING WITH A REMNANT OUTFLOW BOUNDARY WILL SLOWLY
MOVE SOUTH OVER THE AREA TODAY. WITH ABUNDANT MOISTURE OVER THE
REGION...STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL
WITH RATES BETWEEN 2 TO 3 INCHES AN HOUR AT TIMES. LOCALIZED
FLOODING WILL BE POSSIBLE IN URBAN...LOW-LYING AND POOR DRAINAGE
AREAS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED ALONG WITH GUSTY WINDS IN THE STRONGER STORMS.

SHOWERS AND THUNDERSTORMS WILL DIMINISH DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A DAILY CHANCE FOR SHOWERS OR THUNDERSTORMS IS EXPECTED.
OVERALL...COVERAGE IS EXPECTED TO BE LOWER THAN ON MONDAY BUT
CONVECTION WILL BE WIDELY SCATTERED TO SCATTERED. STORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL...FREQUENT CLOUD TO
GROUND LIGHTNING AND GUSTY WINDS BUT SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ430-432-435-450-452-455-470-472-475-191045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
536 AM CDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
MODERATE SOUTHEAST WINDS WILL RESULT IN SMALL CRAFT EXERCISE
CAUTION CONDITIONS EARLY THIS MORNING. WINDS WILL DIMINISH
SLIGHTLY BY MIDDAY. ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WITH LOCALLY HIGHER WINDS AND
SEAS...OCCASIONAL CLOUD TO WATER LIGHTNING AND HEAVY RAINFALL
POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT TO MODERATE SOUTHEAST WINDS WILL CONTINUE. ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY
WITH LOCALLY HIGHER WINDS AND SEAS...OCCASIONAL CLOUD TO WATER
LIGHTNING AND HEAVY RAINFALL POSSIBLE IN THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

In the hours before

Local storm report, May 18, 10:07 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1107 AM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      1 NE ALEXANDRIA         31.30N 92.45W
05/18/2015                   RAPIDES            LA   PUBLIC

            PUBLIC REPORTED MINOR FLOODING ON JACKSON ST

&&

TWH

The radar

The Ft Polk radar (KPOE), 79 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rapides

When
May 18, 11:00 AM CST to 3:00 PM CST
Where
Rapides County, 0.71 mi ESE of Buckeye to 2.79 mi SSE of Alexandria Southwest
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.368, -92.188

Flooding from thunderstorms closed Ida Wells and Lee Bridge Roads around Holloway and also flooded Jackson Street and other roads in Alexandria.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573089.